Hail, Ottawa
- When
- May 11, 11:33 AM CST
- Where
- Ottawa County, 2.12 mi NW of Minneapolis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.150, -97.750
On the afternoon and evening of May 11, 2011, thunderstorms developed ahead of an approaching cold front with a few of them producing severe sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon and evening of May 11, 2011, thunderstorms developed ahead of an approaching cold front with a few of them producing severe sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 5:44 AM CST, 5 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 644 AM CDT WED MAY 11 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (TODAY THROUGH THURSDAY)... WEDNESDAY COMMENCES AN ACTIVE TIME PERIOD FOR NORTHEAST KANSAS. AS OF 08Z RADAR TRENDS SHOWED A WEAKENING IN THE LIGHT SHOWERS WHICH MOVED THROUGH THE AREA OVERNIGHT. ANOTHER ROUND OF SHOWERS IS POSSIBLE DURING THE EARLY TO MID MORNING HOURS ACROSS EASTERN KANSAS AS A SMALL BATCH OF ENERGY EJECTS NORTHEASTWARD OUT OF THE MAIN PARENT TROUGH...WHICH ACCORDING TO 08Z WATER VAPOR IMAGERY IS CURRENTLY SITTING OVER THE FOUR CORNERS REGION. WITH A RATHER WEAK ELEVATED MIXED LAYER IN PLACE EXPECT THESE MORNING SHOWERS TO REMAIN ELEVATED IN NATURE. GIVEN THE ELEVATED INSTABILITY IN THE 1500 J/KG NEIGHBORHOOD A FEW STRONG ELEVATED CELLS MAY EMERGE LATER THIS MORNING. FURTHER WEST ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS A SHARP DRYLINE WILL FORM NEAR DODGE CITY AND WILL STRETCH SOUTHEASTWARD INTO CENTRAL OKLAHOMA. IN THE MID LEVELS THE AFOREMENTIONED H5 TROUGH WHICH IS SITTING OVER THE FOUR CORNERS REGION WILL TAKE ON A NEGATIVE TILT AND EJECT SLOWLY INTO THE CENTRAL PLAINS. THE MID TO UPPER LEVEL FORCING ALONG WITH SURFACE CONVERGENCE ALONG THE DRYLINE WILL INITIATE THUNDERSTORM FORMATION ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. THESE STORMS WILL QUICKLY BECOME SEVERE...AND GIVEN THE NNE STORM MOTION STORMS WHICH FORM ON THE NORTHERN EXTENT OF THE DRYLINE WILL HAVE A CHANCE TO IMPACT THE WESTERN ZONES THIS AFTERNOON/EVENING. ALL HAZARDS ARE EXPECTED FROM THESE DRYLINE INITIATED STORMS AS THE ENVIRONMENT WILL BE FAVORABLE FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO OR TWO GIVEN SURFACE BASED INSTABILITY OF 2000 TO 2500 J/KG AND CROSS DRYLINE DEEP LAYER BULK SHEAR VECTORS OF 40 TO 50 KTS. IN THE CENTRAL AND EASTERN ZONES THE WARM FRONT ASSOCIATED WITH THE SURFACE TROUGH WILL STRETCH FROM NORTHWEST KANSAS THROUGH NEBRASKA AND INTO CENTRAL IOWA...MEANING EASTERN KANSAS WILL REMAIN DEEPLY ROOTED IN THE WARM SECTOR. MODELS HAVE BEEN CONSISTENT IN BREAKING OUT CONVECTION DEEP IN THE WARM SECTOR DURING THE AFTERNOON HOURS...PERHAPS IN RESPONSE TO WARM AIR ADVECTION IN THE MID LEVELS ASSOCIATED WITH AN INCREASING MID LEVEL JET WHICH WILL CREATE SOME LOW TO MID LEVEL CONVERGENCE. THE QUESTION WILL BE WHETHER THESE STORMS CAN BECOME SURFACE BASED...AS MODELS INDICATE A RATHER WEAK CAP WILL BE IN PLACE OVER THE WARM SECTOR. THE FEELING IS THAT THE MID LEVELS WILL NOT COOL ENOUGH TO ALLOW FOR THE AFTERNOON STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER...THUS THE TORNADO THREAT SEEMS MINIMAL EAST OF MANHATTAN...COUNCIL GROVE...AND MARYSVILLE. EXPECT THUNDERSTORMS TO AFFECT NORTHEAST KANSAS THROUGH THE REST OF WED EVENING/NIGHT AS ONGOING STORMS MOVE NNE. SLOWER MODEL TRENDS ALSO SHOWING A POTENTIAL FOR ANOTHER ROUND OF THUNDERSTORM ACTIVITY ON THURSDAY AS THE DRYLINE WILL NOT QUITE CLEAR THE AREA BY THURSDAY AFTERNOON. WITH THE NAM GFS AND ECMWF ALL SHOWING A FAIRLY WELL DEFINED DRYLINE SETTING UP ACROSS THE AREA...EFFECTIVELY BISECTING THE CWA...WE CAN PROBABLY EXPECT ANOTHER ROUND OF SURFACE BASED STORMS IN OUR FAR EASTERN ZONES ON THURSDAY. MID RANGE AND EXTENDED FORECAST... WILL KEEP CHANCE POPS IN THE FORECAST THROUGH THE REST OF THE WORK WEEK AS THE SLOW MOVING H5 TROUGH RESPONSIBLE FOR WEDNESDAYS THUNDERSTORMS WILL LINGER IN THE AREA THROUGH THAT TIME PERIOD. THE SURFACE COLD FRONT WILL ALSO FINALLY CLEAR THE AREA LATE IN THE WORK WEEK...SO WHILE IT PUSHES THROUGH THE AREA IT WILL GIVE AN IMPETUS TO CREATE SOME LINGERING SHOWERS WITH THE MARGINAL AMOUNT OF MOISTURE LEFT OVER FROM THE DEPARTING SYSTEM. HAVE KEPT THE WEEKEND DRY FOR NOW AS NORTHWEST FLOW MOVES OVER THE AREA AS A STRONGLY AMPLIFIED RIDGE SITS OFF TO THE WEST. WILL CONTINUE TO WATCH FOR THE POTENTIAL FOR SHOWERS THIS WEEKEND AS MODELS DO PUSH ANOTHER SHORTWAVE TROUGH ACROSS NORTHEAST KANSAS ON SUNDAY. ALTHOUGH THE FORCING WILL BE PRESENT FOR SHOWERS...THE LACK OF MOISTURE WILL MITIGATE PRECIPITATION. WILL ADD POPS IN FUTURE FORECASTS SHOULD THE POTENTIAL INCREASE. JL && .AVIATION... LIGHT SOUTHEAST SFC WINDS AT THE TAF SITES THIS MORNING ALONG WITH A 40 TO 45 KT SOUTHERLY LOW-LEVEL JET WILL CAUSE MODERATE LOW- LEVEL WIND SHEAR IN THE LOWEST 2,000 FEET. THE SOUTHEAST WINDS WILL INCREASE TO 12 TO 15 KTS WITH HIGHER GUSTS THROUGH THE LATE MORNING HOURS. MAY SEE CLEAR SKIES THROUGH THE EARLY MORNING. BOUNDARY LAYER CU ALONG WITH HIGH CLOUDS SHOULD INCREASE BY NOON AND THROUGH THE AFTERNOON AND EVENING HOURS. A MINOR UPPER WAVE MOVING NORTH MAY CAUSE SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE TAF SITES THIS AFTERNOON. STRONGER STORMS THAT DEVELOP ACROSS WESTERN KS THIS AFTERNOON...AHEAD OF A SURFACE DRYLINE...WILL WEAKEN AND MOST LIKELY MOVE NORTH OF THE TAF SITES TONIGHT. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1219 PM CDT WED MAY 11 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-121730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1219 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH FRIDAY AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE THURSDAY NEAR AND EAST OF HIGHWAY 75. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS AFTERNOON AND INTO THE EARLY EVENING. WOLTERS
The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302683, 302684, 302686, 302688, 302689, 302691, 302693.